Alert archive / Missouri / Flash Flood Watches in 2013
Flash Flood Watch 3, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood watch at May 29, 2013, 11:44 AM CDT for 37 counties in Missouri; 7 counties in Kansas. It took effect at May 29, 2013, 1:00 PM CDT. It was in force for 54 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2013, 11:44 AM CDT (16:44 UTC)
- In effect from
- May 29, 2013, 1:00 PM CDT
- Expired
- May 31, 2013, 7:00 PM CDT
- In force
- 54 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
All 44 counties
Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1201 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.7
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at May 29, 6:53 AM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 29, 6:53 AM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 653 AM CDT Wed May 29 2013 .SHORT TERM...(Today through Thursday) Issued at 348 AM CDT WED MAY 29 2013 08Z observational data shows that remnants of an MCS have shifted into nrn IL while a significant outflow boundary has settled into the southern CWA. For today, southerly flow will strengthen in advance of a significant shortwave trough that will begin to emerge out of the Rockies later today. Despite the continued influx of warm/moist air into the region, most of the models keep the area dry through early evening, with the primary convective focus over the High Plains. There, signals are a bit more obvious as the incoming shortwave trough will interact with the lee trough/dryline and ultimately a low level jet juxtaposed beneath strong mid level flow. Locally, forcing for ascent remains subtle at best with the remnant 700mb cap still a small hindrance. While the lingering strong convective outflow boundary could provide a mesoscale accident similar to what occurred in KS yesterday, the stronger gradient flow today could arguably mix this feature out before peak heating -- which itself may be muted by considerable warm sector cloud cover. Thus, have offered 20-40% POPs through the afternoon/early evening (mainly northwest zones) to cover any rogue convection that could develop per some of the high resolution convective allowing models. Any storms that do form could become severe, with deep layer shear and instability supportive of supercells and all modes of severe weather. Otherwise, precipitation chances will increase slowly this evening and overnight across wrn MO/ern KS as one or more clusters of supercells gradually grow upscale and spread eastward with the upper forcing as well as propagation from a strong LLJ. If initiation occurs back across the High Plains, than this activity may not reach the area until well after midnight and possibly in a much weakened state. Severe chances after any initial late afternoon/early evening thunderstorms really hinge on the timing and organization of upstream activity. For Thursday, a second trough pivoting around primary cyclone over the Dakotas will translate across the area. Proximity to synoptic scale boundary, coupled with any lingering outflow from Wednesday night, should yield favorable setup for a SW-NE axis of heavy rainfall as LLJ provides a strong influx of deep layer moisture (PWATs > 2 standard deviations above late May norms). Have cooled back high temperatures significantly given expected expanse of clouds/precipitation. A steady net east/southeast movement to any convective complex is expected as the upper trough lifts out of the area Thursday Night. .LONG TERM...(Friday through Tuesday) Issued at 358 AM CDT WED MAY 29 2013 After what could be a brief lull in precipitation through the second half of the overnight hours of Thursday night, several models are pointing to renewed elevated convection developing near daybreak as the LLJ intensifies and a secondary shortwave rotates around the base of the upper trough. This convection is then expected to lift to the northeast overspreading the CWA after daybreak and through Friday morning. Soundings suggest very steep mid-level lapse rates developing with MUCAPE values approaching 2000-2500 J/KG suggesting decent potential for elevated SVR hail producing storms Friday morning. Questions remain with the degree of destabilization later in the day as the surface front begins to move southeast into the area. There remains a fairly high potential that the area could remain cloudy and cool for much of the daytime hours with repeated rounds of elevated convection and heavy rain, with the best chance for surface based convection near the KS/OK border. The good news is that this pesky upper level trough will finally swing east of the region by Saturday, providing an extended period of cool and dry weather into early next week. Temperatures for this weekend will be pleasant with the low to middle 70s on Saturday, and a slight cool down near 70 for Sunday. Temperatures will gradually warm back to the 80s by next week in response to another strong upper trough moving into the western CONUS. Potential for rainfall begins to increase substantially by Tuesday and Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 644 AM CDT WED MAY 29 2013 Several MCV rotating through the region this morning, with interaction of the LLJ inducing scattered showers and a few thunderstorms through the morning hours. Generally these should have minimal impact to the terminals with VFR conditions continuing. By mid/late morning, persistent easterly winds will turn to the south and become rather gusty through the daytime and evening hours. Some potential does exist as exhibited in short range model guidance, for scattered thunder redevelopment by mid-afternoon. Confidence is low in this occurrence and will only include a VCTS at this time. Higher rain chances arrive late this evening and through the overnight hours, but difficult to pinpoint timing and location at this juncture and will allow later amendments/issuance to pinpoint arrival. && .HYDROLOGY... Issued at 358 AM CDT WED MAY 29 2013 Flood watch cancelled in the wake of MCS now over nrn IL. However, after a lull today, significant concerns remain over excessive rainfall potential beginning this evening and continuing through Friday. Additional flood watches are likely to be issued for the next several waves of precipitation that will be tied to a series of upper troughs that will pivot around a large closed low over the northern Plains, crossing a very warm/moist frontal zone over MO. Could see another 1-3"+ through Friday. IMPORTANT NOTE: I wanted to highlight an important issue regarding specific river site forecasts available on the AHPS pages through weather.gov/kc or water.weather.gov websites, as well as the forecast stages in the ongoing river flood warnings. Please note that these stage forecasts ONLY take into account 24 hours of forecast precipitation in addition to what has already been observed. Thus, current forecasts are only using rainfall forecasts valid through 7PM or 1AM tomorrow depending on when they were generated. As such, many of the river forecasts show crests occurring over the next 24 hours, followed by steady or rapid falls below flood stage. Given the expectation of 1-3" of widespread rainfall Thursday and Friday, secondary crests meeting or exceeding current levels are likely to occur. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Bookbinder LONG TERM...Dux AVIATION...Dux HYDROLOGY...Bookbinder
Hazardous weather outlook, May 29, 5:19 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 519 AM CDT WED MAY 29 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 519 AM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT ALTHOUGH A THUNDERSTORM COULD FORM JUST ABOUT ANYWHERE TODAY AND TONIGHT...THERE APPEAR TO BE TWO FOCUS AREAS FOR SEVERE WEATHER. WIDELY SCATTERED THUNDERSTORMS MAY AFFECT NORTHWEST MISSOURI AND ADJACENT NORTHEAST KANSAS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ALONG A RETREATING WARM FRONT. ANY STORMS THAT DO DEVELOP IN THIS AREA COULD BECOME SEVERE...WITH THE POTENTIAL FOR LARGE HAIL AND ISOLATED TORNADOES. LATER TONIGHT...AN ORGANIZED COMPLEX OF THUNDERSTORMS IS EXPECTED TO ARRIVE FROM CENTRAL AND WESTERN KANSAS. THIS ACTIVITY MAY NOT REACH EASTERN KANSAS AND WESTERN MISSOURI UNTIL AFTER MIDNIGHT. ANY SEVERE WEATHER WOULD PRIMARY BE IN THE FORM OF DAMAGING WINDS...WITH A SECONDARY CONCERN OF HEAVY RAINFALL AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COMPLEX OF THUNDERSTORMS IS LIKELY TO BE ONGOING EARLY THURSDAY MORNING...WITH THE FOCUS SHIFTING SLOWLY SOUTH AND EAST INTO THURSDAY NIGHT. VERY HEAVY RAINFALL AND FLOODING COULD ACCOMPANY THESE STORMS...BUT THE THREAT OF SEVERE WEATHER WILL LIKELY DIMINISH. YET ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON FRIDAY. AGAIN...HEAVY RAINFALL AND ADDITIONAL FLOODING ARE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY NEEDED THIS EVENING...MAINLY ALONG AND NORTHWEST OF INTERSTATE 35. BOOKBINDER
In the hours before
Special weather statement, May 29, 11:22 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1122 AM CDT WED MAY 29 2013
MOZ001-291645-
ATCHISON MO-
1122 AM CDT WED MAY 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL
1145 AM CDT...
AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR STELLA...OR 19 MILES NORTHWEST OF FALLS
CITY...MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROCKPORT...PHELPS CITY AND WATSON.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 100 AND 123.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4059 9577 4058 9534 4027 9544 4027 9556
4029 9556 4031 9566 4034 9563 4041 9566
4045 9565 4046 9568 4048 9570 4049 9569
4051 9570 4052 9566 4054 9566 4056 9568
4052 9570 4052 9576
TIME...MOT...LOC 1622Z 212DEG 37KT 4034 9578
AEPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:15 PM CDT | Special Weather Statement | EAX | Worth | 45 min |
| May 28, 7:42 PM CDT | Special Weather Statement | EAX | Putnam | 33 min |
| May 28, 8:32 PM CDT | Special Weather Statement | EAX | Andrew | 43 min |
| May 28, 8:40 PM CDT | Severe Thunderstorm Warning | EAX | Andrew | 35 min |
| May 28, 8:48 PM CDT | Special Weather Statement | EAX | Putnam, Schuyler | 42 min |
| May 28, 9:00 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Schuyler | 30 min |
| May 28, 9:06 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, DeKalb | 24 min |
| May 28, 9:28 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Gentry, Harrison | 32 min |
| May 28, 9:38 PM CDT | Flash Flood Warning | EAX | Andrew, Buchanan, Holt, Nodaway | 6 hr |
| May 28, 10:21 PM CDT | Special Weather Statement | EAX | Platte | 24 min |
| May 28, 10:42 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Ray | 33 min |
| May 28, 11:11 PM CDT | Special Weather Statement | EAX | Grundy | 34 min |
| May 29, 6:09 AM CDT | River Flood Warning | EAX | Adair, Macon, Putnam, Schuyler | 38 hr |
| May 29, 6:56 AM CDT | Areal Flood Warning | EAX | Adair, Mercer, Putnam, Schuyler, Sullivan | 24 hr |
| May 29, 11:22 AM CDT | Special Weather Statement | EAX | Atchison | 23 min |
| May 29, 11:32 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 28 min |
| May 28, 8:15 PM CDT | River Flood Warning | EAX | Atchison | 25 hr |
| May 29, 2:01 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 42 hr |
Nearby
Flash Flood Watches in Missouri, 2013Flash Flood Watches in Kansas, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.